Sensitive skin? Here are five things to know before starting cancer treatment.November 01, 2019 by The Oncoderm Medical Team / 5 mins read
You’ve probably heard from your oncologist or nurse that the medicine you are about to take may cause a rash or dryness. Although rashes to chemotherapy or targeted therapies are usually not severe, they can be uncomfortable and in some cases may lead to your doctor decreasing or changing your treatment.
Skin problems that result from treatment are among the most important side effects—and often, the most overlooked.
Here are five things to know before starting treatment:
- Not all rashes are created equal.
The severity and duration of a rash can depend on your specific therapy. If treated appropriately, most people have no long-term skin problems from these side effects. However, rashes due to radiation or stem cell transplants may last longer than rashes from chemo or targeted therapies.
- Pay attention to timing and appearance.
Knowing when a rash appears can give your doctor insight as to the cause, how to treat it, and what that means for continuing your cancer treatment. With most cancer medications, a rash appears within the first two months after beginning treatment. These are usually treatable, and cancer treatments can continue. However, when a rash appears within minutes or hours of starting treatment, or even within the first day the drug is received, it could be an allergic reaction. Whether a rash appears immediately or after a few days, it is important to keep track of when the skin changes or other symptoms (like itching or pain) so you can tell your doctor. Try keeping a diary or taking photos to document its appearance and any changes.
- Dealing with dryness.
To protect your skin from drying out, there are a number of things you can control in your environment, such as
- keeping the air in your home moist by lowering the heat or using a warm-mist humidifier;
- applying a moisturizer to the skin within 15 minutes of showering or bathing. Hypoallergenic moisturizers that do not have perfumes or preservatives are best, but remember that hypoallergenic products still have some chemicals in them that you may be allergic to. Read more tips about reducing dryness here.
- Protect yourself from the sun.
While you are receiving treatment, it’s important to protect yourself against the sun, since many medications increase your sensitivity to sunlight. Wear protective clothing and avoid being outside without sunscreen. Use sunglasses with lenses that protect your eyes from UV rays.
- Be gentle with your skin.
Use mild, fragrance-free soap when bathing and avoid soaps with strong scents. It’s best to avoid long, hot showers or baths, which make rashes worse; trying using lukewarm water instead. It’s also important to avoid loofahs or sponges to clean or scrub, as they are loaded with infection-causing germs.
Most symptoms associated with a rash caused by chemotherapy or targeted therapies gradually go away after treatment ends. In time, healthy skin cells grow normally again. How long this process takes depends on factors such as your age, gender, overall health, type and severity of cancer, type of cancer medications, and whether your rash is treated appropriately.
Medically Reviewed by Taylor Froiland, PharmD
If you are a person living with cancer, you may experience changes in your skin, hair or nails. There are many effective ways to prevent and manage these side effects so they don’t disrupt your life or interfere with treatment.
Find more helpful products and tips at oncodermlabs.com.